A Durbin-Levinson Regularized Estimator of High Dimensional Autocovariance Matrices

Proietti Tommaso Giovannelli Alessandro
CEIS Research Paper
We consider the problem of estimating the high-dimensional autocovariance matrix of a stationary random process, with the purpose of out of sample prediction and feature extraction. This problem has received several solutions. In the nonparametric framework, the literature has concentrated on banding and tapering the sample autocovariance matrix. This paper proposes and evaluates an alternative approach, based on regularizing the sample partial autocorrelation function, via a modified Durbin-Levinson algorithm that receives as input the banded and tapered partial autocorrelations and returns a sample autocovariance sequence which is positive definite. We show that the regularized estimator of the autocovariance matrix is consistent and its convergence rates is established. We then focus on constructing the optimal linear predictor and we assess its properties. The computational complexity of the estimator is of the order of the square of the banding parameter, which renders our method scalable for high-dimensional time series. The performance of the autocovariance estimator and the corresponding linear predictor is evaluated by simulation and empirical applications.
 

Download from REPEC

Download from SSRN



Number: 410
Keywords: Toeplitz systems; Optimal linear prediction; Partial autocorrelation function
JEL codes: C22,C53,C55
Volume: 15
Issue: 6
Date: Tuesday 18 July 2017
Revision Date: Tuesday 18 July 2017